MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0202
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly and was not returned for evaluation.The distal detachment tip (ddt) was undamaged.The pusher assembly was fractured approximately 5.0 cm from the proximal end.Multiple kinks and bends were present along the length of the pusher assembly.Conclusions: evaluation of the returned smart coil pusher assembly confirmed the pet lock was separated and the embolization coil was detached.A broken pet lock indicates a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the coil with a handle.Tortuous patient anatomy or kinks in the pusher assembly may cause a build-up of friction inside the pusher assembly hypotube, which can overcome the force able to be applied by the handle.Repositioning or retracting of the pc400 may alleviate some of this tension and allow the embolization coil to detach.Further evaluation revealed a fracture on the pusher assembly.This is likely as result of the reported manual detachment attempt reported in the complaint.Additional bends and kinks were present on the pusher assembly.Based on the reported complaint these kinks and bends are likely incidental to the complaint and may have occurred post procedure during packaging for return to penumbra.Evaluation of the returned handle revealed fully functional device.The handle was tested on the handle fixture and was within specification.According to the reported complaint, the handle successfully separated the pet lock on the proximal end of the smart coil.The inability for the coil to detach was likely a result of situational interactions with other devices being used and patient anatomy.The handle was within specification and was undamaged.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and functionally tested during incoming quality inspection.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery-posterior communicating artery (ic-pc) using a penumbra smart coil and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a smart coil in the target vessel using a non-penumbra microcatheter and attempted to detach it using a handle; however, the smart coil failed to detach.Although the physician observed that the black alignment zone was separated in half after the second detachment attempt, the smart coil failed to detach.Therefore, the physician manually pulled the pull wire of the smart coil pusher assembly; however, the smart coil did not detach.The physician then decided to remove the smart coil; however, during retraction, the smart coil unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached coil was removed.The procedure was completed using another microcatheter and coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8046928
Report Number3005168196-2018-02212
Device Sequence Number16550487
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/10/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2021
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF73337
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2018
Initial Report FDA Received Date11/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005